Alert archive / Connecticut / Red Flag Warnings in 2023

Red Flag Warning 7, NWS New York, NY

May 16, 20234 counties in Connecticut

NWS New York, NY issued this red flag warning at May 16, 2023, 8:04 PM EDT for 4 counties in Connecticut. It took effect at May 17, 2023, 8:00 AM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2023, 8:04 PM EDT (00:04 UTC)
In effect from
May 17, 2023, 8:00 AM EDT
Expired
May 17, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 64 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS81 KOKX 170004
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
804 PM EDT Tue May 16 2023

CTZ005>012-170900-
/O.EXP.KOKX.FW.W.0006.000000T0000Z-230517T0000Z/
/O.UPG.KOKX.FW.A.0003.230517T1200Z-230518T0000Z/
/O.NEW.KOKX.FW.W.0007.230517T1200Z-230518T0000Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
804 PM EDT Tue May 16 2023

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY FOR
SOUTHERN CONNECTICUT...

The National Weather Service in Upton has issued a Red Flag
Warning, which is in effect from 8 AM to 8 PM EDT Wednesday.

* AFFECTED AREA...Fairfield, New Haven, Middlesex, and New 
  London.

* TIMING...From late morning into the early evening hours on
  Wednesday. 

* WINDS...Northwest 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...Around 60.

* LIGHTNING...None.

* IMPACTS...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/nyc
1 follow-up statement
332 
WWUS81 KOKX 170738
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
338 AM EDT Wed May 17 2023

CTZ005>012-180000-
/O.CON.KOKX.FW.W.0007.230517T1200Z-230518T0000Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
338 AM EDT Wed May 17 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
8 PM EDT THIS EVENING FOR SOUTHERN CONNECTICUT...

* AFFECTED AREA...Northern Fairfield, Northern New Haven, 
  Northern Middlesex, Northern New London, Southern Fairfield, 
  Southern New Haven, Southern Middlesex and Southern New London.

* TIMING...From late morning into the early evening hours on 
  Wednesday.

* WINDS...North 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 21 percent.

* TEMPERATURES...In the upper 50s.

* LIGHTNING...None.

* IMPACTS...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/nyc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at May 16, 7:21 PM EDT, 43 minutes earlier.

Area forecast discussion, May 16, 7:21 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service New York NY
721 PM EDT Tue May 16 2023

.SYNOPSIS...
A cold front approaches this evening and passes through the
area during the early morning hours Wednesday. High pressure
then builds in from the northwest through midweek, before
building offshore Thursday afternoon through Friday. A frontal
system impacts the area Saturday. High pressure begins to build
Sunday and remains in play Monday and Tuesday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
An amplifying upper trough across eastern Canada and the
Northeast will send a cold front across the area later tonight
with a shot of much cooler air to follow for the mid week
period. Gusty SW winds up to 25 mph early will diminish this
evening, then become NW following a cold frontal passage after
midnight. This will be a dry frontal passage as this system is
moisture starved as a frontal wave passes to the south off the
Mid Atlantic coast.

The cold advection behind the front occurs late enough that lows
will only drop to near normal, ranging from the upper 40s
inland, to the lower and mid 50s along the coast.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Following a cold frontal passage, high pressure over the Great
Lakes will build south and east through Wednesday night. A gusty
NW flow on Wednesday (up to 25 mph) will combine with a very dry
airmass (Min RH around 20 percent) to produce an elevated risk
of fire spread. See Fire Weather section below for additional
details.

Highs Wednesday will be a few degrees below normal with readings
in the 60s.

A much colder night on Wednesday night along with diminishing
N winds will allow temperatures to drop into the lower and
middles 30s inland and across the Pine Barrens Region of LI,
with the 40s elsewhere. There is enough uncertainty with how
quickly the winds fall off and the low RH to hold off on any
frost/freeze headlines at this time. For lows, used a blend of
the colder MET/MAV MOS with the warmer NBM.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
High pressure takes over on Thursday leading to clear skies and
no POPs. Highs remain similar to Wednesday with dewpoints still
on the dry side. Thursday night the high pressure shifts shore,
returning a 5-10 kt southerly flow. This will prevent some
radiational cooling and raise dewpoints. The warm air advection
really takes hold as max temps increase from low/mid-60s on
Thursday to mid-60s/low-70s on Friday. Used mainly NBM for this
as it picked up on the effects of the southerly flow well. High
pressure continues to lose influence into the day on Friday,
with slight lowering of heights. This will be complimented by
increasing clouds on Friday.

This weekend will be largely influenced by a frontal system
that still has some timing discrepancies associated with it. The
12Z GFS has rain starting early in the morning while the 12Z
ECMWF has rain starting by the afternoon. The frontal system
will be influenced by an upper-low helping to force the system
while moisture is also being fed in ahead of the front up from a
disturbance off the Atlantic coast with southerly winds. Went
with NBM POPs which keeps a chance of rain through Saturday and
drops POPs for Sunday. This timing is a little earlier than the
prior forecast and is still subject to adjustments.

Late Sunday into next week a surface high sets up over Quebec
and Nova Scotia with an associated inverted surface ridge, that
extends down the coast into our area. This will lead to pressure
height increases to begin next week allowing for dry weather to
return with seasonal temperatures.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR.

A cold front approaches and moves through the terminals late this
evening into tonight. High pressure builds in from the northwest
late tonight through Wednesday.

WSW wind diminish with any gusts ending around or soon after
sunset. Winds then shift to the NW with the passage of a cold
front. Toward Wednesday morning winds become more northerly with
gusts developing. There is some uncertainty with the timing of
the wind shifts to NW and N tonight, and may be +/- 1 to 2
hours. NW to N winds increase during Wednesday with peak gusts
25 to 30kt possible in the afternoon. As winds and gusts
diminish late in the day winds shift back to N.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

No unscheduled amendments expected. Some uncertainty with the
timing of the frontal passage and may be +/- 1 to 2 hours. Peak
gusts 25 to 30 kt possible Wednesday afternoon.

OUTLOOK FOR 00Z THURSDAY THROUGH SUNDAY...

Wednesday night: VFR. N wind 10-15kt, gusts around 20kt, and
ending during the evening.

Thursday and Friday: VFR.

Saturday: Chance of MVFR in showers, mainly late in the day.

Sunday: Chance MVFR in early showers, then VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A SCA remains up for all ocean waters, eastern sound east of the
CT River, and the bays of LI to start, However, winds will
diminish this evening as a cold front approaches from the NW.
These hazards will drop from west to east tonight, with the two
easternmost zones dropping last shortly after midnight. Behind
the cold front late tonight, there is the possibility of short
period of gusts up to 25 kt. Thus, have held off issuing a SCA
behind the cold front. High pressure then builds in from the NW
with sub-SCA conditions to follow for the mid week.

Conditions will remain below SCA through Friday night. Waves on
the ocean water build in response to a strengthening S to SE
flow, with 5 ft seas possible by late morning Saturday into the
afternoon. Waves diminish late Saturday night into Sunday
afternoon. Conditions will be below SCA on Monday.

&&

.FIRE WEATHER...
A Red Flag Warning remains in effect for CT through early this
evening, with a Fire Weather Watch in effect for Wednesday.

For northeast NJ, NYC, Long Island and the Lower Hudson Valley
an SPS is in effect through Wednesday.

Given antecedent dry conditions along with Min RH values as low
as 20 percent and a gusty flow at 20-25 kt, there is an
elevated potential for fire spread through Wednesday.

&&

.HYDROLOGY...
There are no hydrologic concerns through early next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Red Flag Warning until 8 PM EDT this evening for CTZ005>012.
     Fire Weather Watch from Wednesday morning through Wednesday
     evening for CTZ005>012.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ332-
     340-345.
     Small Craft Advisory until 4 AM EDT Wednesday for ANZ350-353.
     Small Craft Advisory until 11 PM EDT this evening for ANZ355.

&&

SYNOPSIS...12/BR/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...12/BR
AVIATION...MET
MARINE...12/BR/DW
FIRE WEATHER...
HYDROLOGY...12/BR/DW
Hazardous weather outlook, May 16, 3:27 PM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
327 PM EDT Tue May 16 2023

NJZ004-006-103>108-NYZ069>075-078>081-176>179-171930-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
327 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-171930-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
327 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-NYZ067-068-171930-
Western Passaic-Orange-Putnam-
327 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An unseasonably cold airmass will move in on Wednesday. Lows
Wednesday night are currently forecast to be in the lower to
mid 30s. Frost/Freeze headlines are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009>012-171930-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-
327 PM EDT Tue May 16 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>008-171930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-
327 PM EDT Tue May 16 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

In additions, an unseasonably cold airmass will move in on
Wednesday. Lows Wednesday night are currently forecast to be
in the lower to mid 30s. Frost/Freeze headlines are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, May 16, 3:20 PM EDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service New York NY
320 PM EDT Tue May 16 2023

NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-170015-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
320 PM EDT Tue May 16 2023

...CONDITIONS REMAIN FAVORABLE FOR RAPID FIRE SPREAD FOR THE
REMAINDER OF THIS AFTERNOON AND AGAIN WEDNESDAY...

An elevated potential for fire spread is possible for the rest of
this afternoon and again Wednesday due to dry conditions and
gusty winds. Antecedent dry conditions along with relative
humidity values below 30 percent are expected. Wind gusts upwards
of 25 mph are also expected. Despite the recent green-up, these
conditions may allow for elevated fire spread if ignition occurs.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 11:59 AM EDTFreeze WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region20 hr

Nearby

Red Flag Warnings in Connecticut, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.